Arizona, 2011Dust Storm and Hail in Arizona, September 12, 2011
September 12, 2011 · NWS PSR · 3 events in 2 counties and zones
A persistent upper level Pacific low pressure system located along the southern California coast led to scattered thunderstorms over southwest Arizona during the afternoon and evening hours on September 12th. Some of the storms produced strong and gusty winds which produced a dust storm in the Yuma area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent upper level Pacific low pressure system located along the southern California coast led to scattered thunderstorms over southwest Arizona during the afternoon and evening hours on September 12th. Some of the storms produced strong and gusty winds which produced a dust storm in the Yuma area. Large hail was also generated by the stronger storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 12, 3:10 PM MST, 28 minutes earlier.
Area forecast discussion, Sep 12, 3:10 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
310 PM MST MON SEP 12 2011
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL REMAIN CENTERED NEAR THE SOUTHERN
CALIFORNIA COAST THROUGH THIS EVENING. IT WILL THEN MOVE ONLY SLOWLY
EAST...REACHING SOUTHERN NEVADA WEDNESDAY...THEN ACROSS THE ARIZONA-
UTAH BORDER WEDNESDAY NIGHT AND THURSDAY. THIS MEANS A CONTINUED
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MAINLY IN SOUTH-CENTRAL AND SOUTHWEST ARIZONA THROUGH TUESDAY.
STRONG GUSTY DAMAGING WINDS...HAIL...AND HEAVY RAIN ARE PROBABLE
WITH SOME STORMS IN SOUTH-CENTRAL ARIZONA ALONG WITH DENSE BLOWING
DUST AHEAD OF THE STORMS. DRIER AIR FROM THE SOUTHWEST IS EXPECTED
TO BRING A DECREASE IN THE CHANCE OF STORMS WEDNESDAY WITH DRY AND
GRADUALLY WARMER WEATHER THE LATTER PART OF THE WEEK.
&&
.DISCUSSION...
CONSIDERABLE CLOUDINESS COVERED SOUTH-CENTRAL ARIZONA DESERT AREAS
WITH SCATTERED SHOWERS AND THUNDERSTORMS SOUTHWEST AND WEST OF
PHOENIX MOVING TOWARD THE GREATER PHOENIX AREA EARLY THIS AFTERNOON.
IT WAS PARTLY SUNNY ELSEWHERE WITH ISOLATED SHOWERS AND
THUNDERSTORMS IN LA PAZ COUNTY AND YUMA COUNTY.
TEMPERATURES WERE GENERALLY SLIGHTLY WARMER IN THE SOUTH-CENTRAL
ARIZONA INCLUDING THE GREATER WITH LITTLE CHANGE ELSEWHERE.
WITH THE SAME TIME YESTERDAY. WIND WAS GENERALLY FROM THE SOUTHEAST
AND SOUTH 10 TO 20 MPH IN SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA TO THE LOWER COLORADO RIVER VALLEY AND
LIGHT AND VARIABLE IN SOUTHEAST CALIFORNIA.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL AND
SOUTHWEST ARIZONA THAT WERE TO THE SOUTH AND WEST OF PHOENIX TO
CONTINUE DEVELOPING AND MOVING NORTHEAST INTO THE GREATER PHOENIX
AREA THIS EVENING.
ONCE AGAIN...DENSE BLOWING DUST IS PROBABLE AHEAD OF THE
STORMS...ESPECIALLY THE AREA FROM THE CASA GRANDE AREA TO THE GREATER
PHOENIX AREA AND GILA BEND LATE THIS AFTERNOON AND THIS EVENING.
ALSO...ONCE AGAIN...STRONG GUSTY DAMAGING WINDS...HAIL...AND
HEAVY RAIN ARE ALSO EXPECTED WITH SOME STORMS IN SOUTH-CENTRAL
ARIZONA THIS AFTERNOON AND THIS EVENING. THIS WILL POSSIBLY
INCLUDE PORTIONS OF THE GREATER PHOENIX AREA BY THIS EVENING.
.PREVIOUS DISCUSSION...
TUESDAY AND WEDNESDAY...THE UPPER LOW PRESSURE SYSTEM TAKES ON A
MORE DISTINCT STRUCTURE BY TUESDAY AND THE MODELS SHOW SOMETHING OF
A CONFLUENCE OF JETSTREAMS OVER SOUTHERN ARIZONA ALONG WITH A BIT OF
Q FORCING. THERE IS MODEL DISAGREEMENT ON THE MOISTURE DISTRIBUTION
WITH THE NAM TRACKING DECENT MOISTURE WELL WEST INTO SOUTHEAST
CALIFORNIA WHILE THE GFS DOESNT TAKE IT QUITE AS FAR WEST. THE SREF
IS IN AGREEMENT WITH THE NAM. POPS REFLECT A BLENDED APPROACH WITH
CLIMATOLOGY IN MIND. IF TODAY/TONIGHT IS RELATIVELY QUIET...THEN
TUESDAY WOULD BE OUR BEST OPPORTUNITY FOR STORMS AND SEVERE
POTENTIAL. BUT AGAIN...THE AREAL COVERAGE OF STORMS BEING SEVERE IS
WOULD BE SMALL. MODELS AGREE THERE WILL BE A DECLINE IN MOISTURE
WEDNESDAY AS THE MAIN LOW MOVES FROM SOUTHERN CALIFORNIA INTO
ARIZONA. WITH SOME SUBTLE COOLING ALOFT AND LINGERING
MOISTURE...EXPANDED THE SLIGHT CHANCE CHANCE POPS TO INCLUDE THE
PHOENIX AREA WEDNESDAY EVENING.
THURSDAY THROUGH SUNDAY...GFS AND ECMWF AGREE THAT TROUGHING WILL
LINGER OVER THE WEST BUT IN A MORE TRANSIENT AND WEAKER FASHION THAN
WHAT WE HAVE HAD. MOISTURE WILL CONTINUE TO DECLINE WITH SLIGHT
CHANCE POPS BEING CONFINED TO ZONE 24 BEFORE DISSIPATING ALTOGETHER
SATURDAY AND SUNDAY. BECAUSE OF THE LINGERING TROUGHING...TEMPS WILL
BE SLOW TO CLIMB BUT WILL EVENTUALLY BE ONLY NEAR OR SLIGHTLY ABOVE
NORMAL.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...
AREA OF BEST STORM DEVELOPMENT LIES TO THE SOUTHWEST AND SOUTH OF
PHOENIX THROUGH THE EVENING...WITH ALREADY SCATTERED STORMS
DEVELOPING IN SOUTHWESTERN MARICOPA COUNTY NEAR GILA BEND. OVERALL
STORM MOTION SUPPORTS SHOWERS AND THUNDERSTORMS MOVING NORTH INTO
AREAS OF PHOENIX THIS AFTERNOON/EVENING. GUSTY OUTFLOW WINDS CAPABLE
OF GENERATING BLDU AND PERIODS OF REDUCED VSBYS AFFECTING KPHX AND
KIWA AFTER 12/2300Z. OUTFLOWS ARE EXPECTED TO MOVE THROUGH THE
CITY...STILL UNSURE ABOUT THEM INITIATING ADDITIONAL STORMS ACROSS
THE METRO AREA. FOR NOW...KEPT VICINITY THUNDER THROUGH THIS
EVENING...UNTIL 13/0600Z.
SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH....
THUNDERSTORMS WILL REMAIN MOSTLY CONFINED TO ARIZONA THIS EVENING.
WITH AN AREA OF LOW PRESSURE OFF THE SOUTHERN CA COAST...SOUTHERLY
FLOW AT KBLH AND WESTERLY FLOW AT KIPL WILL PERSIST THROUGH EARLY
THIS WEEK. EXPECT CLEAR SKIES OVERNIGHT WITH AFTERNOON FAIR WEATHER
CUMULUS IN THE AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AIR WILL START TO WORK INTO THE REGION LATE THURSDAY AND INTO
FRIDAY...LASTING INTO THE BEGINNING OF NEXT WEEK. AFTERNOON
HUMIDITIES WILL ONLY DROP TO AROUND 20 PERCENT WITH GOOD OVERNIGHT
RECOVERY...DESPITE THE SLOWLY DRYING AIRMASS. NO SIGNIFICANT DRYING
TRENDS AND WIND EVENTS EXPECTED THROUGH THE UPCOMING WEEK AS UPPER
LEVEL TROUGHING HOLDS OVER THE REGION.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...ELLIS
PREVIOUS DISCUSSION...AJ
AVIATION...NOLTE
FIRE WEATHER...NOLTE
Hazardous weather outlook, Sep 12, 5:42 AM MST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
542 AM MST MON SEP 12 2011
AZZ021>023-026>028-131245-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
542 AM MST MON SEP 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
THERE WILL BE POTENTIAL FOR THE STRONGER STORMS TO PRODUCE LOCALIZED
AREAS OF DAMAGING WINDS...HAIL...AND HEAVY RAIN ALONG WITH FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE CHANCE FOR SEVERE WEATHER CONTINUES TUESDAY WITH SOME OF THE
STORMS CAPABLE OF LOCALIZED AREAS OF
DAMAGING WIND...HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING. THERE
WILL BE ONLY A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY BEFORE
STORM CHANCES DISSIPATE ALTOGETHER THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TUESDAY.
AZZ024-131245-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
542 AM MST MON SEP 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A GOOD CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THERE
IS POTENTIAL FOR THE STRONGER STORMS TO PRODUCE LOCALIZED AREAS OF
DAMAGING WINDS...HAIL...AND HEAVY RAIN ALONG WITH FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE CHANCE FOR SEVERE WEATHER CONTINUES TUESDAY WITH SOME OF THE
STORMS CAPABLE OF LOCALIZED AREAS OF
DAMAGING WIND...HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING. STORM
CHANCES DECLINE TO THE SLIGHT CATEGORY WEDNESDAY WITH A FURTHER
DECLINE THURSDAY AND FRIDAY BEFORE DISSIPATING ALTOGETHER SATURDAY
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ030>033-131245-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
542 AM MST MON SEP 12 2011 /542 AM PDT MON SEP 12 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY NEAR THE LOWER
COLORADO RIVER VALLEY. THERE IS POTENTIAL FOR THE STRONGEST STORMS
TO PRODUCE LOCALIZED AREAS OF DAMAGING WINDS...HAIL...AND FREQUENT
LIGHTNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY....MAINLY NEAR THE LOWER COLORADO RIVER VALLEY. THERE
IS POTENTIAL FOR THE STRONGER STORMS TO PRODUCE LOCALIZED AREAS OF
DAMAGING WIND...HAIL...AND FREQUENT LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Sep 12, 11:59 AM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1159 AM MST MON SEP 12 2011
AZZ021>024-026>028-130700-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
INCLUDING THE CITIES OF...BOUSE...QUARTZSITE...SALOME...BUCKEYE...
LAKE PLEASANT...MORRISTOWN...NEW RIVER...TONOPAH...WICKENBURG...
CAREFREE...CAVE CREEK...CHANDLER...FOUNTAIN HILLS...GILBERT...
GLENDALE...MESA...PEORIA...PHOENIX...SCOTTSDALE...SUN CITY...TEMPE...
GLOBE...MIAMI...SAN CARLOS...SUPERIOR...TOP-OF-THE-WORLD...
ALSO INCLUDING APACHE...BARTLETT...CANYON...HORSESHOE...ROOSEVELT...
AND SAGUARO LAKES...DATELAND...TACNA...WELLTON...GILA BEND...
APACHE JUNCTION...CASA GRANDE...COOLIDGE...AND FLORENCE
1159 AM MST MON SEP 12 2011
...SOME SEVERE THUNDERSTORMS ARE PROBABLE IN SOUTH-CENTRAL ARIZONA
INCLUDING PORTIONS OF THE GREATER PHOENIX AREA BY LATE THIS
AFTERNOON AND THIS EVENING...
A LOW PRESSURE SYSTEM IS EXPECTED TO CONTINUE TO BE CENTERED NEAR
THE SOUTHERN CALIFORNIA COAST THROUGH THIS EVENING...AND A MOIST
UNSTABLE AIR MASS COVERS ARIZONA. AS A RESULT...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH-CENTRAL ARIZONA THIS
AFTERNOON AND THIS EVENING. MOST OF THE SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BE OUTSIDE THE GREATER PHOENIX AREA THIS AFTERNOON...
THEN DEVELOP FROM THE SOUTH AND SOUTHWEST INTO THE GREATER PHOENIX
AREA BY THIS EVENING. THERE IS ALSO A CHANCE OF SHOWERS AND
THUNDERSTORMS IN PORTIONS OF SOUTHWEST ARIZONA THIS AFTERNOON AND
THIS EVENING.
SOME SEVERE THUNDERSTORMS ARE PROBABLE IN SOUTH-CENTRAL ARIZONA THIS
AFTERNOON AND THIS EVENING. THIS INCLUDES PORTIONS OF THE GREATER
PHOENIX AREA BY THIS EVENING. THESE STORMS ARE EXPECTED TO PRODUCE
STRONG GUSTY DAMAGING WINDS...HAIL...AND LOCALLY HEAVY RAIN. DENSE
BLOWING DUST WITH REDUCED VISIBILITY IS ALSO POSSIBLE AHEAD OF SOME
STORMS...ESPECIALLY FROM THE CASA GRANDE AREA TO THE GREATER PHOENIX
AREA AND GILA BEND.
IT WOULD BE WISE TO SECURE LOOSE OBJECTS BEFORE STRONG WINDS OCCUR.
BE ALERT FOR THREATENING WEATHER. IF THREATENING WEATHER
APPROACHES...MOVE TO A SAFE PLACE INDOORS...PREFERABLY INSIDE A
STURDY BUILDING TO AVOID DAMAGING WINDS AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING. STAY AWAY FROM FLOOD PRONE AREAS.
IF YOU SEE A DUST STORM APPROACHING OR GET CAUGHT IN ONE...PULL OFF
THE ROAD AS FAR AS SAFELY POSSIBLE...PUT YOUR VEHICLE IN PARK...TAKE
YOUR FOOT OFF THE BRAKE PEDAL...AND TURN YOUR LIGHTS ALL THE WAY OFF.
STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER
RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS
AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE
INTERNET AT
WEATHER.GOV/PHOENIX
ELLIS
Special weather statement, Sep 12, 1:20 PM MST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
120 PM MST MON SEP 12 2011
AZZ027-122100-
MARICOPA AZ-
120 PM MST MON SEP 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 200 PM MST
AT 115 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
FEW STRONG THUNDERSTORM ABOUT 20 MILES SOUTHEAST OF GILA BEND...
MOVING NORTH AT 25 MPH.
SMALL HAIL...AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BIG HORN AND FREEMAN...
BOSQUE...
SONORAN NATIONAL MONUMENT...
ESTRELLA...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3313 11259 3309 11224 3256 11226 3269 11280
TIME...MOT...LOC 2018Z 200DEG 24KT 3285 11249
MEYERS
Special weather statement, Sep 12, 1:21 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
121 PM MST MON SEP 12 2011
AZZ027-122100-
MARICOPA AZ-
121 PM MST MON SEP 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 200 PM MST
AT 115 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
FEW STRONG THUNDERSTORMS ABOUT 20 MILES SOUTHEAST OF GILA BEND...
MOVING NORTH AT 15 MPH.
SMALL HAIL...AND WIND GUSTS UP TO 50 MPH CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BIG HORN AND FREEMAN...
BOSQUE...
SONORAN NATIONAL MONUMENT...
ESTRELLA...
IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3313 11259 3309 11224 3256 11226 3269 11280
TIME...MOT...LOC 2018Z 200DEG 24KT 3285 11249
MEYERS
Special weather statement, Sep 12, 2:24 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
224 PM MST MON SEP 12 2011
AZZ027-028-122215-
PINAL AZ-MARICOPA AZ-
224 PM MST MON SEP 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 315 PM MST
AT 223 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
FREEMAN TO 9 MILES NORTHEAST OF KAKA TO 12 MILES SOUTHEAST OF KAKA...
AND MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ESTRELLA SAILPORT...
MARICOPA...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.
LAT...LON 3307 11246 3318 11193 3276 11192 3276 11204
3273 11204 3272 11206 3272 11214 3268 11216
3268 11220 3250 11221 3250 11248
TIME...MOT...LOC 2124Z 236DEG 19KT 3294 11221 3258 11217
3242 11214
HIRSCHSpecial weather statement, Sep 12, 2:55 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST MON SEP 12 2011
AZZ027-028-122300-
PINAL AZ-MARICOPA AZ-
255 PM MST MON SEP 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 400 PM MST
AT 251 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES EAST OF FREEMAN...MOVING NORTHEAST AT 20
MPH TOWARDS STANFIELD.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH
YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR
AN ALL METAL VEHICLE.
LAT...LON 3289 11226 3314 11187 3288 11169 3276 11198
3276 11204 3273 11205 3271 11209 3272 11214
TIME...MOT...LOC 2154Z 240DEG 16KT 3286 11211
HIRSCHSpecial weather statement, Sep 12, 3:23 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
323 PM MST MON SEP 12 2011
AZZ025-026-CAZ031-033-122315-
LA PAZ AZ-YUMA AZ-IMPERIAL CA-
323 PM MST MON SEP 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA
WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
EXTREME SOUTHWESTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA
UNTIL 415 PM MST/415 PM PDT/
AT 316 PM MST...POWERFUL THUNDERSTORMS 30 MILES SOUTHEAST OF YUMA
HAVE GENERATED A STRONG BAND OF WIND GUSTS MOVING TOWARD THE CITY OF
YUMA AND SURROUNDING COMMUNITIES. WIND GUSTS OF BETWEEN 35 AND 45
MPH WILL SWEEP ACROSS THE YUMA AREA THROUGH 415 PM.
DENSE BLOWING DUST AND SAND WITH VISIBILITIES UNDER 1 MILE ARE ALSO
POSSIBLE.
SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.
LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.
LAT...LON 3242 11457 3248 11481 3249 11483 3262 11482
3270 11475 3269 11493 3274 11496 3306 11443
3257 11407 3239 11454
TIME...MOT...LOC 2221Z 180DEG 0KT 3254 11448
HVEvent by event
1 dust storm, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Dust Storm, Yuma/Martinez Lake and Vicinity
- When
- September 12, 3:38 PM MST to 5:00 PM MST
- Where
- Yuma/Martinez Lake and Vicinity forecast zone
- Reported by
- Trained Spotter
Thunderstorms to the southeast of Yuma generated strong and gusty outflow winds which moved into the Yuma area and generated a significant dust storm. Several trained weather spotters reported visibility at or below one quarter of a mile in blowing dust and sand. At about 330 pm, a weather service employee 8 miles southeast of Somerton reported visibility down to 1/8 of a mile in dense blowing dust and sand. The dust storm was a significant hazard to motorists in the Yuma area during the afternoon rush hour.
Thunderstorm Wind, Yuma
- When
- September 12, 4:20 PM MST
- Where
- Yuma County, 2.38 mi NW of Araby
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $32,000
- Reported by
- Amateur Radio
- Coordinates
- 32.697, -114.545
Isolated strong thunderstorms developed in the Yuma area during the afternoon hours on September 12th, and they produced gusty and damaging microburst winds. According to the Park manager at 5201 E US highway 95, strong winds blew down two big trees which fell on a large building full of equipment and stored materials. This caused an estimated 30,000 dollars of damage to the building, fencing and equipment. In addition, the front sign that showed where trailers were located was damaged.
Hail, Yuma
- When
- September 12, 4:50 PM MST
- Where
- Yuma County, 0.58 mi W of Araby
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.670, -114.530
Thunderstorms produced large hail in the Yuma area during the afternoon hours on September 12th. A trained weather spotter reported hail as big as three quarters of an inch in diameter at the intersection of Avenue 6E and 32nd Street, near Araby. No damage was reported with the large hail.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Puerto Rico, September 12 to 13, 2011$1.4 million · 15 events
- Hail in Arizona, September 12, 2011$150,000 · 1.5 in hail · 6 events
- Marine Thunderstorm Winds in Lake Superior, September 12, 20111 in hail · 14 events
- Excessive Heat in Arkansas, September 12 to 14, 20119 events
- Hail and Damaging Wind in Wisconsin, September 12, 20111.5 in hail · 9 events
- Hail and Damaging Winds in Michigan, September 12, 2011$1,000 · 1.75 in hail · 7 events
- Hail in Minnesota, September 12, 20111 in hail · 5 events
- Hail and Damaging Wind in Florida, September 12, 201152 kt wind · 3 events
- Hail in South Carolina, September 12, 2011$2,000 · 1 in hail · 3 events
- Damaging Winds in Virginia, September 12, 2011$6,000 · 56 kt wind · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 12, 201152 kt wind · 2 events
- Heavy Rain in Kentucky, September 12, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333608, 335081, 333607.